Alert archive / Massachusetts / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this red flag warning at Nov 11, 2024, 3:05 PM EST for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 13 counties in Massachusetts; 5 counties in Rhode Island. It took effect at Nov 12, 2024, 9:00 AM EST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 11, 2024, 3:05 PM EST (20:05 UTC)
- In effect from
- Nov 12, 2024, 9:00 AM EST
- Expired
- Nov 13, 2024, 6:00 PM EST
- In force
- 33 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 8.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
170 WWUS81 KBOX 112005 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 305 PM EST Mon Nov 11 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-120915- /O.NEW.KBOX.FW.W.0007.241112T1400Z-241112T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 305 PM EST Mon Nov 11 2024 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM EST TUESDAY The National Weather Service in Boston/Norton has issued a Red Flag Warning for which is in effect from 9 AM to 6 PM EST Tuesday. * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...From 9 AM to 6 PM EST Tuesday. * WINDS...Northwest 15 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 39 percent. * TEMPERATURES...Up to 51. * LIGHTNING... * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
4 follow-up statements
546 WWUS81 KBOX 121013 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 513 AM EST Tue Nov 12 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-122300- /O.CON.KBOX.FW.W.0007.241112T1400Z-241112T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 513 AM EST Tue Nov 12 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS EVENING... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...From 9 AM this morning to 6 PM EST this evening. * WINDS...Northwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 42 percent. * TEMPERATURES...Up to 51. * LIGHTNING... * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
492 WWUS81 KBOX 122221 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 521 PM EST Tue Nov 12 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-131100- /O.EXT.KBOX.FW.W.0007.000000T0000Z-241113T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 521 PM EST Tue Nov 12 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM EST WEDNESDAY FOR SOUTHERN NEW ENGLAND... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...Until 6 PM EST Wednesday. * WINDS...North 10 to 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 20 percent Wednesday afternoon in Rhode Island, interior Connecticut and Massachusetts, and around 30 to 40 percent Wednesday afternoon for Block Island, Cape Cod and the Islands. * TEMPERATURES...Highs in the mid to upper 40s Wednesday. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, .or will shortly. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
379 WWUS81 KBOX 131303 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 803 AM EST Wed Nov 13 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-132300- /O.CON.KBOX.FW.W.0007.000000T0000Z-241113T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 803 AM EST Wed Nov 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR SOUTHERN NEW ENGLAND... * AFFECTED AREA...In Connecticut, Hartford, Tolland and Windham. In Massachusetts, Western Franklin, Eastern Franklin, Northern Worcester, Central Middlesex, Western Essex, Eastern Essex, Western Hampshire, Western Hampden, Eastern Hampshire, Eastern Hampden, Southern Worcester, Western Norfolk, Southeast Middlesex, Suffolk, Eastern Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, Southern Bristol, Southern Plymouth, Barnstable, Dukes, Nantucket and Northern Middlesex. In Rhode Island, Northwest Providence, Southeast Providence, Western Kent, Eastern Kent, Bristol, Washington, Newport and Block Island. * TIMING...Until 6 PM EST this evening. * WINDS...North 10 to 15 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 25 percent. * TEMPERATURES...Up to 44. * IMPACTS...Any fire that develops will catch and spread quickly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are occurring now. Any fires that start may spread rapidly and become difficult to extinguish. && $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
844 WWUS81 KBOX 132314 RFWBOX URGENT - FIRE WEATHER MESSAGE National Weather Service Boston/Norton MA 614 PM EST Wed Nov 13 2024 CTZ002>004-MAZ002>024-026-RIZ001>008-140015- /O.EXP.KBOX.FW.W.0007.000000T0000Z-241113T2300Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- 614 PM EST Wed Nov 13 2024 ...RED FLAG WARNING HAS EXPIRED FOR SOUTHERN NEW ENGLAND... $$ For more information from the National Weather Service visit http://weather.gov/box For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Nov 11, 12:14 PM EST, 2 hours 51 minutes earlier.
Area forecast discussion, Nov 11, 12:14 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1214 PM EST Mon Nov 11 2024
.SYNOPSIS...
Rain showers end this morning leading to a mild afternoon. Dry
cold front tonight ushers in below normal temperatures for mid
week with blustery conditions expected Tuesday. Mainly dry this
week with some shower chances increasing Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
6:30 PM Update...
Showers linger on the Cape and Islands at this hour but will
quickly drift out to sea. With downsloping westerly winds
developing this morning, clouds should clear out quickly by
15/16Z west to east. Temperatures are already quite mild, in
the upper 50s and low 60s, and will have no issues warming into
the mid to upper 60s!
Previous update...
Rain associated with a cold frontal
passage overnight comes to an end quickly through 12Z this
morning, and in fact has already ended for portions of NW MA
where less than a few hundredths of rain fell overnight.
Southern CT, RI, and the south coast of MA look to see another
round of light precipitation through sunrise as another push of
rain makes its way east from the NYC metro, but drier air north
of the MA Pike should suppress any additional QPF south of
highway. Overall, expecting perhaps another 0.10" of rain at
most, with storm totals coming in between a few hundredths and a
quarter of an inch of rain when all is said and done. Clouds
will scatter out quickly this morning, leading to abundant
sunshine this afternoon.
Southwesterly flow shifts to the west around daybreak which will
lead to some downsloping, but with temperatures already running in
the 60s across portions of RI and SE MA, it wont be much of a lift
for temps to climb into the mid to even upper 60s across the coastal
plain today; in fact, its not out of the question a few localities
across SE MA hit the 70F mark this afternoon. Cooler temps are
expected in the high terrain, but overall today will be the warmest
day of the week.
Winds will peak around 40mph this morning along the south coast with
strong 925mb centered over the area. Fortunately, the jet shifts
east, leaving much less impressive winds to mix down this afternoon.
Winds should diminish after the lunch hour, gusts decreasing from 20-
35mph to 10-15mph by sunset.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
Brief warmup will be short lived as another shortwave dives south
out of Quebec this evening and overnight tonight. Cold front
associated with the shortwave is expected to be a mainly dry frontal
passage as PWATs are depleted, to around a half inch, behind
the first frontal passage this morning. A few orographic showers
are possible for the Berkshires, but otherwise, not expecting
much more than a sprinkle to fall overnight. 850mb temps crash
from +3C at sunset to -3C at sunrise but a slow downward trend
in dewpoints, only falling to the upper 30s by sunrise, will be
the limiting factor in how chilly we get overnight, with lows in
the upper 30s and 40s expected.
Tuesday...
Tuesday night's cold front ushers in much drier, colder Canadian
air for the mid week period, as dewpoints continue to crash into
the 20s. Temperatures will really struggle to increase from the
early morning lows, climbing into the 40s and low 50s by
Tuesday afternoon. Gusty winds will return with mixing up to
~875mb expected. Wind gusts between 25-30kt are expected for
much of the day across our land zones, with gusts to 35kt+ over
the waters.
With low dew points, and very blustery conditions, increased fire
weather concerns are likely to return on Tuesday given the quarter
of an inch of rain received Sunday night/Monday morning will
evaporate quite quickly.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Wednesday
High pressure moves overhead, allowing the pressure gradient to
relax and the gusty winds to end. Skies turn mostly sunny, but
highs remain in the mid to upper 40s with the cold airmass overhead.
Thursday
Guidance continues to trend completely dry for Thursday, even as a
shortwave trough exits the Great Lakes. Global guidance continues
to push the shortwave energy well south of southern New England as a
closed trough retrogrades into northern New England. Much of the
same airmass remains in place, but more clouds than the sun will
keep temps in the low to mid-40s.
Friday and Beyond.
Closed upper-level low that retrogrades into northern New England
stalls Friday into Saturday, keeping the region under cyclonic
vorticity. The cyclonic vorticity likely wont result in any
appreciable rain but may keep more clouds around than the sun. A
large upper-level ridge looks to push out the stalled trough
sometime Saturday into Sunday, which will help moderate temperatures
back into the mid to upper 50s.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
18Z Update...
Through 00Z...High Confidence.
VFR. Gusty westerly winds gradually diminish below 10 knots
between 21 and 00Z.
Tonight...High Confidence.
VFR. Modest west winds around 10 knots becoming gusty out of
northwest between 09 and 12Z with sutatined winds from 10 to 15
knots and gusts from 20 to 25 knots.
Tomorrow...High Confidence.
VFR. Gusty northwest winds with sustained speeds of 15 to 20
knots and gusts from 20 to 30 knots. Gusts likely exceed 30
knots over The Cape/Islands terminals.
Tomorrow Night... High Confidence.
VFR. Northwest winds becominng more northerly and gradually
diminish in intensity by Wednesday morning.
KBOS TAF...High Confidence in TAF.
KBDL TAF... High Confidence in TAF.
Outlook/Monday through Wednesday/
Tuesday Night: VFR. Windy with gusts up to 35 kt.
Wednesday through Thursday: VFR. Breezy.
Thursday Night: VFR.
Friday: VFR. Breezy. Slight chance RA.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Today
SCY conditions persist over the south coastal waters, but
west/southwest winds gradually diminish during the day. Seas
also gradually subsiding, but above 5 ft across the southern
waters into the evening.
Tonight
A cold front crosses over the coastal waters tomorrow night
resulting in a wind shift to the northwest. Expect gusty
northwest winds behind the front with sustained speeds of 20
knots and gusts from 20 to 25 knots.
Tuesday
Quite blustery across the waters, particularly the eastern
waters, with gusts up to 40kt by Tuesday evening. A Gale Watch
is in place for the eastern waters given this and will continue
overnight Tuesday night. Seas will grow as well to between
6-9ft.
Outlook /Tuesday Night through Friday/...
Tuesday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 11 ft. Slight chance of rain.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Rough seas up to 11 ft.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft.
Thursday: Winds less than 25 kt. Areas of rough seas. Slight
chance of rain.
Thursday Night: Winds less than 25 kt. Local rough seas. Slight
chance of rain.
Friday: Winds less than 25 kt. Seas up to 5 ft. Chance of rain.
&&
.FIRE WEATHER...
While some relief was felt across CT and RI where up to 0.25" storm
total QPF was tallied, much of MA was not able to cash in on the
refreshing rain, which has led to the continuation of fire weather
concerns for the state. An SPS has been issued for ONLY
Massachusetts today.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Gale Watch from Tuesday afternoon through Wednesday morning
for ANZ231-250-254.
Small Craft Advisory until 4 PM EST this afternoon for
ANZ232>234.
Small Craft Advisory until 7 PM EST this evening for ANZ235-
237.
Small Craft Advisory until 1 AM EST Tuesday for ANZ254>256.
&&
SYNOPSIS...KP/KS
NEAR TERM...KS
SHORT TERM...KS
LONG TERM...KP
AVIATION...KP/KS
MARINE...KP/KS
FIRE WEATHER...KSThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 11, 3:16 AM EST | Gale Watch | BOX | 11 hr | |
| Nov 11, 2:43 PM EST | Gale Watch | BOX | 12 hr | |
| Nov 11, 2:43 PM EST | Gale Warning | BOX | 39 hr | |
| Nov 11, 2:43 PM EST | Small Craft Advisory | BOX | 12 hr |
Nearby
Red Flag Warnings in Massachusetts, 2024Red Flag Warnings in Rhode Island, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.